Friday September 19th 2014

How to stop taking Vicodin

Interested in quitting Vicodin?

Be sure you know what you’re doing and how does Vicodin work in the body. If you have been using Vicodin (hydrocodone) for a long time, expect the emergence of withdrawal symptoms. What are Vicodin withdrawal symptoms and Vicodin withdrawal symptoms last how long? Learn what to expect and how to stop taking Vicodin below. Then, ask your questions about Vicodin at the end.

Can I just stop taking Vicodin?

It depends. You can stop taking Vicodin at any time you’d like if you’ve just started taking Vicodin. However, doctors recommend that you ALWAYS seek medical advice before you stop taking Vicodin. Other factors that you might not have considered may complicate this process and you shouldn’t just stop taking Vicodin suddenly.

For example, if you have been taking Vicodin for an extended period of time you have probably developed a dependence on hydrocodone, the opioid analgesic in Vicodin. Opioids like hydrocodone produce strong withdrawal side effects, making it harder to quit Vicodin. Plus, the dangerous side effects of stopping Vicodin include; confusion, agitation, erratic moods, fatigue, and extreme depression. Suicide is also another risk if you stop using Vicodin suddenly. For these reasons, it’s best to consult a doctor so they can best figure out a way for you to quit Vicodin with minimal side effects.

What happens when you stop taking Vicodin?

If you’ve been taking Vicodin for a while you must be careful when you stop. Why? Because without Vicodin, the body has a hard time functioning normally. You have become physically dependent on hydrocodone, the main ingredient in Vicodin.  So when you stop taking Vicodin, you go through a period of withdrawal. But as you stop Vicodin, the body will slowly get back to normal and no longer need Vicodin to function.

Be aware that you can start to feel withdrawal symptoms as early as four (4) hours after the last dose of Vicodin has worn off. Make sure you have support in place to help manage possible discomfort. And if you have become addicted to Vicodin, quitting Vicodin is even harder because you have an added mental and psychological dependence you must combat to be Vicodin-free.

Side effects stop taking Vicodin

You can develop a physical dependence on Vicodin after only taking the drug for a few weeks. Anyone can develop this dependence. You know that you are physically dependent on Vicodin when you experience withdrawal symptoms as you decrease or eliminate Vicodin dosage. Withdrawal effects may be worse if you’ve taken Vicodin over a long period of time or if you have been abusing the drug for recreational purposes. The common side effects that occur when you stop Vicodin intake can include a number of the following side effects:

  • anxiety
  • confusion
  • convulsions
  • depression
  • insomnia
  • nausea
  • panic attacks
  • slowed breathing
  • stomach pain
  • yellowing of the skin and eyes

Stop taking Vicodin suddenly

Suddenly stopping Vicodin without the help of a doctor can be risky. Opioids create strong reactions and impulses in the body. Stopping suddenly can result in extreme depression. People who stop suddenly are at a greater risk of trying to commit suicide and succeeding in the process. Death is never an outcome you would like to risk. Instead, it is recommended you talk with a doctor to slowly reduce your dose of Vicodin. This will decrease your chances of dangerous side effects. It can also save your life.

Stop taking Vicodin cold turkey

While some can stop taking Vicodin cold turkey, most need the supervision of a doctor or a facility to help aid them in this process. But the process of stopping Vicodin cold turkey is different for each person and some can proceed with success. While Vicodin withdrawal is seldom fatal, it’s best you not stop taking Vicodin cold turkey if you can. The level of risk involved is too great, nor should you have to experience such discomfort when you have medical options available to you. And while tapering can be a long process, in the end, the benefits of gradually reducing your Vicodin dosage is both safer and more comfortable.

How do I stop taking Vicodin?

How to stop taking Vicodin depends on how long you have been taking Vicodin and your own level of physical dependency and possible drug addiction that may be present. Some may want the supervision of a detox facility or of rehab for a holistic approach to treat dependency symptoms. Still, the best way to quit taking Vicodin is to work with a doctor using a method called tapering. Tapering is a process of reducing your Vicodin doses to the lowest potency. This gives your body time to regain homeostasis and decreases the presence or intensity of Vicodin withdrawal syndrome. A doctor will work with you to provide for your needs. However, there is a general procedure for tapering opioids. Recommendations for tapering from opioids like hydrocodone include the following:

1) A personal outlined procedure and timeline for the individual quitting Vicodin. Account for other possible condition(s) that may be present.

2) Avoid short acting opiates/opioids combined with acetaminophen.

3) In general, opiates are reduced by 10% daily, 20% every 3-5 days and then 25% every week. This should be done in about a four (4) week period.

4) Never exceed a 50% decrease in dosage daily at any point in the tapering process.

How to stop taking Vicodin safely

The safest way to stop taking Vicodin is to work with a doctor to taper your medication individually. Sometimes you will need to be monitored at a facility if withdrawal is severe. Because of the high abuse potential of opioids, you may need to seek help for possible physical and psychological dependence on Vicodin. Finding support helps your overall ability to stop Vicodin use. At any rate, seek medical help to figure out the best plan which will work for you and your needs.

How to stop taking Vicodin questions

Still have questions about stopping Vicodin? Please leave us your questions, comments, or experiences below. We respond to all questions personally, and will try to have you an answer or reply ASAP.

Reference Sources: OASAS Opioid Prescribing
Daily Med: Vicodin
SAMHSA

Photo credit: twicepix

Leave a Reply

6 Responses to “How to stop taking Vicodin
Larry
8:37 pm January 16th, 2013

I’ve been taking about 40mg hydrocodone per day for about 2 years and would like to tapper down to 0. I usually take the 40mg all at once in the evening. Will I experience less withdrawal effects if I change the dosing frequency, i.e take 10mg every 6 hours and then start the tappering at each 6 hour dose?
Thanks for your advice!

12:26 pm January 17th, 2013

Hello Larry. This is a great question for your prescribing doctor. In general, withdrawal symptoms are precipitated by decreases in opioid doses >50% at any one time. So, in your case, it might be best to decrease by 25% over the period of a week at the one dosing time. But again, your prescribing doctor or a local pharmacist will have a better idea of how to proceed. Just ask for a tapering schedule.

Jan
9:24 am December 18th, 2013

I’ve been taking hydrocodone since 1991. I was up to six to eight a day. I quit cold turkey 2 days ago. I. Need assistance with the withdrawals. Severe headache and neck pain. RLS is the worst. Stomach cramps, diarrhea, no appetite. I just want to sleep but can’t, mostly because of the RLS. I also use a CPAP. any help would be greatly appreciated!

4:03 am December 23rd, 2013

Hello Jan. It would help to seek professional medical advice at a detox clinic. There can be medications and treatments to help make the process less severe. And the withdrawal will be medically supervised. Best of luck!

In Pain and stopping
4:48 pm June 2nd, 2014

Ok long story short I was in a motorcycle accident in 2001 that resulted in 28 broken bones, spent 3 months rehabbing… starting taking 2 Hydro’s a day and was up to as many as 8 a day (Norco 10/325s) on 1/30/2014. How did I stop? it was a combination of wanting to stop and supply problems actually. If you have been taking Hydro’s for over a year you’re addicted, face it. So after many “Pain” management Dr.s over the years I was feed up with the problems associated with me getting my scripts filled. Keep in mind I had documented medical need for the medication but I was feeling like I was a criminal trying to get my meds filled. Even the Dr.s over the years had run-ins with the DEA over there script writing. Any who I just decided that I was going to stop after my Dr. told me that she was being investigated by the DEA and that although I was a legit patent she apparently was helping some others that she should not have been. I got my last fill on 3/21/2014 and decided to use a taper program.

The 1st thing I did was cut every pill in ½, so I would be taking 8 half’s a day instead of 8 full pills. Look at yourself, you automatically pick you pills out in your mind each day and we/you have been on autopilot pill taking for sooooo long you need to tapper this way trust me. After the 1st week, I did the same but went from 8 half pills to 6 half pills, then 4, then 2, then 1, then ½ then none!

I’m 10 days completely off any meds and it really was not that bad. I have taken Advil PM at night for the 1st 4 nights then none now. So as your read this it can be done but you need to be honest with yourself, the only person in the world that can make this happen is you.

Good luck!

Cheryl
2:09 pm June 21st, 2014

Was doing 3 ..10 vicodins a day..on my
day 3 of tapering my self down.Im down to half a on10 once a day.Is this good?

Leave a Reply